Illinois, 2025

Flooding and Damaging Wind in Illinois, July 11, 2025

July 11, 2025 · NWS LOT · 3 events in 2 counties and zones

Scattered thunderstorms moved across parts of the Chicago Metro area during the early morning of July 11th, producing localized flooding. Additional scattered thunderstorms moved across portions of northern Illinois during the evening of July 11th producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of the Chicago Metro area during the early morning of July 11th, producing localized flooding. Additional scattered thunderstorms moved across portions of northern Illinois during the evening of July 11th producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 2:28 AM CST, 1 hour 17 minutes earlier. Its key messages:

  • Showers and thunderstorms likely late this afternoon into tonight, bringing potential for severe weather and heavy rainfall/flash flooding.
  • Showers and thunderstorms are possible again Saturday afternoon and evening, especially southeast of I-55.
Area forecast discussion, Jul 11, 2:28 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
328 AM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Showers and thunderstorms likely late this afternoon into
  tonight, bringing potential for severe weather and heavy
  rainfall/flash flooding.

- Showers and thunderstorms are possible again Saturday
  afternoon and evening, especially southeast of I-55.

&&

.DISCUSSION...
Issued at 328 AM CDT Fri Jul 11 2025

Water vapor imagery early this morning shows a trough over the
central Plains east into the Cornbelt with at least a couple of
mesoscale convective vorts (MCVs) embedded within the broader
synoptic trough. These MCVs will likely affect and complicate
our forecast for convective chances through tonight.

One MCV is pushing east of our CWA early this morning with a
much sparser coverage of showers across our CWA in the wake of
this feature. The convection associated with this MCV has laid
down an outflow boundary across our southern CWA west-northwest
toward the Quad Cities, though the "cold pool" associated meso
high in the wake of this MCS is quite weak.

Upstream, the first item of concern is an MCV and associated
small scale bowing line of severe storms approaching eastern IA.
The CAMs that have resolved this convection generally all show
it dissipating before reaching our CWA this morning. Given the
well defined MCV and only modestly less unstable air mass
downstream, there is concern it could persist longer than
guidance suggests with some showers and thunderstorms
potentially nearing our western CWA around sunrise. Seems
plausible that it should be on a weakening trend given the
weaker mid level lapse rates overturned by last evening's MCS,
plan to carry some pops into the morning hours with highest pops
western CWA.

Another MCV was located over southeast Nebraska with this
feature more favorably timed to reach the Mississippi River
later this afternoon. Guidance generally forecasts 2-3K J/kg of
MLCAPE this afternoon across northern MO into IA and
northwestern IL. This magnitude of instability assumes that the
atmosphere is able to recover from morning convection and
convective debris.

Synoptically, southwest winds of 30-35kt at 6km is certainly
sufficient for organized and severe convection assuming the
above mentioned instability is realized. Also, there will likely
be some pockets of enhanced low-mid level flow, augmented by
MCVs which could create some areas of stronger deep layer shear
supportive of supercells.

In addition, an axis of deeper moisture (precipitable waters
>1.8") is pooled from Iowa east across northern Illinois. The
high PWATs and deep warm cloud depths will again set the stage
for convection today into tonight to be very efficient heavy
rain producers, likely in excess of 2"/hour with the stronger
storms.

Any training of convection in this environment could easily
result in localized rainfall totals over 4". The strongest
heavy rainfall signal in HREF guidance is across eastern IA into
the western half of northern IL, including the Rockford metro
area, which was hit hard Thursday. While there is still
uncertainty to the precise areas of where the heaviest rain will
fall today into tonight, yesterday's heavy rainfall has knocked
flash flood guidance across Winnebago and Boone Counties down
to around an inch or less in an hour. While the mesoscale
details are still a bit uncertain, the very low tolerance for
any additional heavy rainfall supports the issuance of a flood
watch (for flash flooding) for Winnebago and Boone Counties.
While Ogle and Lee Counties generally tend to be less flash
flood prone, they also saw heavy rainfall Thursday and are at
risk for more heavy rainfall today into this evening, so
planning to hoist a flood watch for these areas into this
evening.

Given sufficient destabilization, it is also possible that
there could be a corridor of greater severe threat. Low LCLs,
MCV augmented stronger shear, and the potential for any
lingering outflow boundaries could lead to a localized supercell
potential with an attendant tornado threat. Convection could
easily grow upscale into a QLCS with a threat for a more
concentrated corridor of damaging winds and perhaps some QLCS
tornadoes.

Further delineating the more precise areas of any potential
greater severe weather and/or heavy rainfall/flash flood
potential will be easier later this morning as it becomes
clearer how morning convection/debris will augment instability.
In addition, we should be able to better time out the southeast
Nebraska (or any other MCV). It is possible that the flood watch
may need to be expanded.

A more pronounced northern stream shortwave trough is progged to
sweep across the upper Mississippi Valley and upper Great Lakes
Saturday. There's quite a bit of spread on where the effective
surface front will be Saturday, with some guidance suggesting
it'll be east of our CWA, while other models still have in
draped across our southeast CWA Saturday afternoon. Despite poor
lapse rates, moderate to possibly strong instability ahead of
the front should lead to another round of convection Saturday
afternoon and evening. The stronger mid-upper level flow looks
to be confined to areas well behind the sfc front, so absent of
any MCVs, shear profiles look to be quite weak Saturday
afternoon. So if there is convection in our CWA Saturday, it
would likely be southeastern CWA and with mostly just an
isolated pulse type severe threat, if any.

Didn't have a lot of time to look at the longer term period with
so much active weather in the short term, but it does look like
we should get a break in the convective chances and humidity
Sunday and Monday in the wake of Saturday's shortwave trough and
associated cold front.

- Izzi

&&

.AVIATION /06Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1205 AM CDT Fri Jul 11 2025

SHRA/TSRA should move east of our eastern terminals within the
first couple hours of this TAF cycle with storms setting up well
south of the terminals the rest of tonight. Another disturbance
over western IA is expected to continue eastward through the
morning hours and we will need to monitor trend for possible
inclusion of SHRA and possibly a TSRA threat late
morning/midday. Confidence is too low for including in the TAFs
yet, but will continue to monitor trends.

Better threat of SHRA/TSRA is expected to develop during the
mid-late afternoon hours closer to the MS River. This activity
could organize into a line and push eastward affecting the
terminals late Friday afternoon or Friday evening. Didn't make
any changes to the inherited timing of the TEMPO, but as trends
become clearer, some adjustments to timing and possible upgrade
to a TEMPO could be needed.

In the wake of he current storms winds should become light and
tend to favor east or southeast this morning. Most guidance
wants to surge warm front northward and result in wind shift to
south-southwesterly early this morning. Given the coverage of
storms to the south, have delayed that wind shift timing in the
TAFs a few hours as these storms should tend to keep the front
from surging north overnight.

Finally, there is a small break in the mid-high level cloudiness
between storm clusters that could result in a period of clearing
prior to sunrise. If skies do clear out, can't rule out some IFR
or low end MVFR CIGS developing for a short time this morning.
Confidence is too low to include anything at this time and will
also be monitoring these trends this morning.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 11, 3:15 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
415 AM CDT Fri Jul 11 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-120915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
415 AM CDT Fri Jul 11 2025 /515 AM EDT Fri Jul 11 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Level 2 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 70 mph.
     Level 1 of 5 Large Hail Risk...up to golf ball size.
  Elevated Flooding Risk.

DISCUSSION...

Scattered showers and thunderstorms are expected this morning,
mainly north of I-80. The risk of severe weather and flash
flooding appears fairly low this morning.

Additional thunderstorms are likely late this afternoon into this
evening. Some of these storms will probably be severe with
damaging winds the primary threat. There is a risk for hail and
even some brief tornadoes as well. In addition, thunderstorms will
be capable of producing torrential rainfall rates in excess of 2
inches per hour, which could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Tuesday night through Thursday...
  Limited Thunderstorm Risk.

DISCUSSION...

Thunderstorms are possible Saturday afternoon and evening,
particularly south and east of I-55. If thunderstorms occur, then
there will be a risk of isolated strong to possibly damaging winds
gusts as well as locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed later this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east or northeast at 25 to 35 mph.

LMZ740>745-120915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
415 AM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.
     Level 1 of 5 Hail Risk...up to half dollar size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Tuesday night through Thursday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 10, 10:59 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1159 PM CDT Thu Jul 10 2025

ILZ103-104-110530-
Northern Cook IL-Central Cook IL-
1159 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COOK COUNTY THROUGH
1230 AM CDT...

At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elmwood Park, or over Oak Park, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belmont Cragin, Dunning, West Ridge, Forest Glen, Park Ridge,
Edgewater, North Center, Austin, Rogers Park, River Forest, Maywood,
Albany Park, Avondale, Edison Park, Norwood Park, Jefferson Park,
Elmwood Park, Niles, North Park, Melrose Park, Lincolnwood, Oak Park,
Harwood Heights, Lincoln Square, and Norridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4203 8767 4198 8765 4186 8777 4186 8787
      4195 8786 4203 8786
TIME...MOT...LOC 0459Z 204DEG 28KT 4191 8781

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ogorek

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Cook

When
July 11, 3:45 AM CST to 5:30 AM CST
Where
Cook County, 0.08 mi WNW of Old Irving Park to 0.09 mi NW of Old Irving Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.950, -87.741

The underpass on Milwaukee Avenue near Kilbourn Avenue was flooded.

Flood, Cook

When
July 11, 3:50 AM CST to 6:00 AM CST
Where
Cook County, 0.23 mi N of Gold Coast to 0.37 mi NNE of Gold Coast
Cause
Heavy Rain
Reported by
Public
Coordinates
41.913, -87.629

The underpass at Lake Shore Drive and West LaSalle Drive was flooded and not passable.

Thunderstorm Wind, McHenry

When
July 11, 5:20 PM CST
Where
McHenry County, 1.91 mi ENE of Huntley
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.176, -88.384

Trees and power lines were blown down at the intersection of Algonquin Road and Lakewood Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271136, 1271135, 1271134.